Approximate Analytical Solution of the Nonlinear Diffusion Equation for Arbitrary Boundary Conditions

Abstract

A general approximation for the solution of the one-dimensional nonlinear diffusion equation is presented. It applies to arbitrary soil properties and boundary conditions. The approximation becomes more accurate when the soil-water diffusivity approaches a delta function, yet the result is still very accurate for constant diffusivity suggesting that the present formulation is a reliable one. Three examples are given where the method is applied, for a constant water content at the surface, when a saturated zone exists and for a time-dependent surface flux.

This is a preview of subscription content, log in to check access.

References

  1. Bruce, R. R. and Klute, A.: 1956, The measurement of soil-water diffusivity, Soil Sci. Soc. Am. Proc. 20, 458-462.

    Google Scholar 

  2. Brutsaert, W.: 1976, The concise formulation of diffusive sorption of water in a dry soil, Water Resour. Res. 12, 1118-1124.

    Google Scholar 

  3. Elrick, D. E. and Robin, J. J.: 1981, Estimating the sorptivity of soils, Soil Sci. 132, 127-133.

    Google Scholar 

  4. Fujita, H.: 1952, The exact pattern of a concentration-dependent diffusion in a semi-infinite medium, Part II, Textile Res. J. 22, 823-827.

    Google Scholar 

  5. Green, W. A. and Ampt, G. A.: 1911, Studies on soil physics. I. The flow of air and water through soils, J. Agric. Sci. 4, 1-24.

    Google Scholar 

  6. Hogarth, W. L., Parlange, J.-Y. and Braddock, R. D.: 1989, First integrals of the infiltration equation: 2. Nonlinear conductivity, Soil Sci. 148, 165-171.

    Google Scholar 

  7. Hogarth, W. L., Parlange, J.-Y. and Norbury, J.: 1992, Addendum to first integrals of the infiltration equation, Soil Sci. 154, 341-343.

    Google Scholar 

  8. Parlange, J.-Y.: 1975, On solving the flow equation in unsaturated soils by optimization: Horizontal infiltration, Soil Sci. Soc. Am. Proc. 39, 415-418.

    Google Scholar 

  9. Parlange, J.-Y., Haverkamp, R. D. and Touma, J.: 1985, Infiltration under ponded conditions. Part 1. Optimal analytical solution and comparison with experimental observations, Soil Sci. 139, 305-311.

    Google Scholar 

  10. Parlange, M. B., Prasad, S. N., Parlange, J.-Y. and Römkens, M. J. M.: 1992a, Extension of the Heaslet-Alksne technique to arbitrary soil water diffusivities, Water Resour. Res. 28, 2793-2797.

    Google Scholar 

  11. Parlange, J.-Y., Barry, D. A., Parlange, M. B. and Haverkamp, R.: 1992b, Note on the sorptivity for mixed saturated-unsaturated flow, Water Resour. Res. 28, 2529-2531.

    Google Scholar 

  12. Parlange, M. B., Fuentes, C., Haverkamp, R., Parlange, R.-Y., Elrick, D. and Price, M. J.: 1993, Optimal solution of the Bruce and Klute equation, Soil Sci. 155, 1-7.

    Google Scholar 

  13. Shampine, L. F.: 1973, Some singular concentration-dependent diffusion problems, ZAMM 53, 421-422.

    Google Scholar 

  14. Smith, R. E. and Parlange, J.-Y.: 1977, Optimal prediction of ponding, Trans. ASAE 20, 493-496.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Parlange, J., Hogarth, W.L., Parlange, M.B. et al. Approximate Analytical Solution of the Nonlinear Diffusion Equation for Arbitrary Boundary Conditions. Transport in Porous Media 30, 45–55 (1998). https://doi.org/10.1023/A:1006508721609

Download citation

  • nonlinear diffusion
  • analytic solutions
  • exact solutions
  • approximations
  • similarity